Question Of The Day #27

question of the day
qod27
756.1 - palpitation - SOB

Which of the following is the most appropriate next step in management for this patient’s condition?

This patient has a narrow-complex, regular tachycardia that is causing the sensation of palpitations. The clinical history, rapid heart rate, and 12-lead EKG provide enough information to diagnose this patient with supraventricular tachycardia, also known as “SVT.” Supraventricular tachycardias refer to a broad range of arrhythmias, including sinus tachycardia, atrial fibrillation, atrial flutter, multifocal atrial tachycardia, and AV nodal re-entry tachycardia. This scenario specifically depicts an AV nodal re-entry tachycardia (AVNRT). AVNRT is a common type of SVT that can occur spontaneously or is triggered by sympathomimetic agents (i.e., cocaine, amphetamines), caffeine, alcohol, exercise, or beta-2 agonists using in asthma treatment (i.e., albuterol, salbutamol). AVNRTs are narrow-complex tachycardias with rates that range from 120-280bpm. P waves are typically absent in AVNRTs, but rarely they may be present as retrograde inverted P waves located immediately before or after the QRS complex. Symptoms experienced by the AVNRT patient may include pre-syncope, syncope, dizziness, palpitations, anxiety, or mild shortness of breath. Patients with AVNRTs are more likely to be young and female over male.

QRS complexes in AVNRTs are often narrow (<120msec), however, wide QRS complexes may be present in AVNRTs if there is a concurrent bundle branch block or Wolff-Parkinson White Syndrome. AVNRTs are often stable and do not require electric cardioversion. Signs that indicate instability and necessitate cardioversion are hypotension (SBP <90mmHg), altered mental status, or ischemic chest pain (more common if known history of ischemic heart disease). This patient lacks all of these signs and symptoms.

Treatment of AVNRT focuses on restoring the patient to normal sinus rhythm, which leads to resolution of symptoms. First-line medications for AVNRTs are short-acting AV nodal blocking agents, like adenosine (Choice A). Beta-blockers or calcium channel blockers act as second-line agents for patients who do not respond to adenosine. Metoprolol is a beta-blocker (Choice C) and Diltiazem is a calcium channel clocker (Choice D). Prior to any medications, vagal maneuvers should always be attempted first in a stable patient with AVNRT. The Valsalva maneuver (Choice B), or “bearing down,” is a commonly used vagal maneuver in the termination of AVNRTs. Other vagal maneuvers include the carotid massage or the Diving reflex (place bag of ice and water on face). Correct Answer: B

References

  • Brady W.J., & Glass III G.F. (2020). Cardiac rhythm disturbances. Tintinalli J.E., Ma O, Yealy D.M., Meckler G.D., Stapczynski J, Cline D.M., & Thomas S.H.(Eds.), Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9e. McGraw-Hill. https://accessmedicine.mhmedical.com/content.aspx?bookid=2353&sectionid=218687685
  • Burns, E. (2020). Supraventricular Tachycardia (SVT). Life in the Fast Lane. Retrieved from https://litfl.com/supraventricular-tachycardia-svt-ecg-library/

Cite this article as: Joseph Ciano, USA, "Question Of The Day #27," in International Emergency Medicine Education Project, February 19, 2021, https://iem-student.org/2021/02/19/question-of-the-day-27/, date accessed: October 18, 2021

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.